Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
There are, however, excellent tools to help patients manage their condition; treatments that reduce the perceived intensity, omnipresence, and burden of tinnitus. These currently available treatments are not “cures” — they neither repair the underlying causes of tinnitus, nor eliminate the tinnitus signal in the brain. Instead, they address the attentional, emotional, and cognitive impact of tinnitus. They help patients live better, more fulfilling, and more productive lives, even if the perception of tinnitus remains.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.
×